Wyoming, 2010

High Wind in Wyoming, May 28, 2010

May 28, 2010 · NWS RIW · 5 events in 5 counties and zones

Favorable jet stream dynamics coupled with a strong surface cold front to produce high winds in areas lee of the Wind River Mountains and within a favored wind corridor in Sweetwater County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$16,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Favorable jet stream dynamics coupled with a strong surface cold front to produce high winds in areas lee of the Wind River Mountains and within a favored wind corridor in Sweetwater County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 28, 2:14 AM MST, 6 hours 1 minute earlier.

Area forecast discussion, May 28, 2:14 AM MST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
314 AM MDT FRI MAY 28 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
COMPLEX CLOSED UPPER LOWS SPINNING OVER THE WESTERN WESTERN STATES
EARLY THIS MORNING. THESE CIRCULATIONS WILL GRADUALLY MORPH INTO
ONE CIRCULATION LATER TODAY. NUMERICAL MODEL SOLUTIONS IN GOOD AGREEMENT
THROUGH TODAY WITH THE MUCH STRONGER SOUTHERN SHORT-WAVE TROUGH/VORT
LOBE OVER CENTRAL CALIFORNIA LIFTING NORTHEASTWARD THROUGH WESTERN
WYOMING THIS EVENING. THE ASSOCIATED STRONG SURFACE COLD FRONT
WILL MOVE THROUGH AREAS WEST OF THE DIVIDE THIS AFTERNOON WITH
WIDESPREAD RAIN AND HIGH MOUNTAIN SNOWFALL EXPECTED THROUGH MID EVENING.
MODEL SOLUTIONS DIVERGE TONIGHT AND SATURDAY MORNING...WITH THE
GFS FASTER AND MUCH DRIER THAN THE 00Z NAM AND ECMWF SOLUTIONS. LOWERED
PRECIP CHANCES SATURDAY AFTERNOON AND EVENING...COMPROMISING
BETWEEN THE SLOWER AND WETTER ECMWF AND THE BONE DRY GFS GIVEN THE
THIS UNCERTAINTY. MOST GLOBAL MODEL SOLUTIONS LEANING TOWARD A
FARTHER NORTH SOLUTION WHICH WOULD LEND SOME CREDENCE TO THE GFS
AND THE FASTER WEST TO EAST JET LEVEL FLOW OVER WYOMING. ECMWF HAS
BEEN QUITE CONSISTENT...HOWEVER...THE PAST SEVERAL DAYS WITH THE
WETTER SOLUTION...BUT TRENDING DRIER AND FARTHER NORTH WITH THE
CLOSED H7 AND H5 CIRCULATIONS. FLOOD WATCH STILL A POSSIBILITY FOR
JOHNSON COUNTY FOR SATURDAY AND SATURDAY EVENING...BUT SEEMS LESS LIKELY
WITH LOCAL QPF AMOUNTS IN THE WETTEST OF SOLUTIONS BELOW THREE
QUARTERS OF AN INCH. THE DAY SHIFT CAN TAKE A LOOK AT THE 12Z SOLUTIONS
WITH PLENTY OF ONSHORE DATA AVAILABLE AS THE CLOSED LOW AND
NORTHWEST JET MOVE INLAND THIS MORNING. LOWERED PRECIPITATION
CHANCES FOR SUNDAY AND SUNDAY NIGHT...ESPECIALLY EAST OF THE
DIVIDE WITH ONLY A WEAK...SLIGHTLY UNSTABLE...CYCLONIC WESTERLY
FLOW REMAINING IN ALL GLOBAL MODEL PROGS OVER CENTRAL WYOMING.

.LONG TERM...MEMMORIAL DAY THROUGH FRIDAY
MEMORIAL DAY LOOKS MOSTLY DRY WITH A SLIGHT CHANCE OF MOUNTAIN
SHOWERS AND STORMS AS WELL ACROSS LOWER ELEVATIONS NORTHERN WY.
THIS IS WHERE THE BEST INSTABILITY WILL BE AS WELL AS LOW LEVEL
MOISTURE. THE ACTIVITY WILL LINGER INTO THE EVENING HOURS WITH
ONLY ISOLATED SHOWERS AFTER MIDNIGHT. A SHORTWAVE MOVES INTO THE
WESTERN STATES ON TUE AND INTO WESTERN WY WY TUE NIGHT. THIS WILL
LEAD TO A HIGHER CHANCE OF SHOWERS AND STORMS IN THE WEST. EAST OF
THE DIVIDE A SLIGHT CHANCE OF SHOWERS AND STORMS IN THE NORTH AND
EAST PORTION OF THE CWA IN THE TUE AFTERNOON...THEN POSSIBLY A
LITTLE BETTER COVERAGE TUE NIGHT AS THE SYSTEM MOVES ACROSS WY.
GFS IS SLOWER THAN THE ECMWF MODEL ON WED IN MOVING THE SHORTWAVE
OUT OF THE REGION. THIS WOULD LEAD TO A SLIGHT CHANCE OF STORMS IN
THE EAST ZONES WED PM WITH LESS ACTIVITY ELSEWHERE. MADE MINOR
CHANGES TO THE FORECAST. THE LONG RANGE MODELS DIFFER THURS AND
FRI WITH RESPECT TO TEMPS AND PRECIP CHANCE. THE ECMWF IS COOLER
AND WETTER OVER REGION WHILE THE GFS IS DRIER AND WARMER. THE
DIFFERENCE LIES IN THE FACT THAT THE GFS HAS MORE RIDGING OVER THE
INTERMOUNTAIN REGION WHILE THE ECMWF HAS LOWER 500MB HEIGHTS AND
KEEPS MOISTURE STREAMING INTO NW WY. FOR NOW HAVE USED A BLEND IN
SOLUTIONS AND WILL KEEP SLIGHT CHANCE OF AFTERNOON AND EVENING
SHOWERS AND STORMS THURS AND FRI OVER THE MOUNTAINS AND NORTH. AS FOR
TEMPS SEASONAL HIGHS THROUGH TUE THEN COOLER WED. GFS HAS WARMER
TEMPS FORECAST THAN THE ECMWF THURS AND FRI. CHOSE TO LEAN TOWARD
WARMER GFS NUMBERS BUT NOT AS WARM THE MEX GUIDANCE FIGURES.

&&

.AVIATION...
STRONG SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO DEVELOP ONCE AGAIN
OVER MUCH OF THE AREA TODAY BETWEEN 15Z AND 20Z TODAY...AND LAST
THROUGH EARLY EVENING.  THE STRONGEST WINDS ARE EXPECTED TO BE
ACROSS SWEETWATER COUNTY...INCLUDING KRKS TERMINAL WHERE SUSTAINED
WINDS OF 25 TO 35KT WITH GUSTS TO 45KT WILL BE LIKELY. A MAJOR STORM
SYSTEM OVER THE WEST WILL FINALLY BEGIN TO PUSH EAST INTO THE AREA
LATE TODAY THROUGH SATURDAY. THE ASSOCIATED COLD FRONT WILL MOVE
THROUGH LATE THIS AFTERNOON...AND SHOULD BE THROUGH MUCH OF THE
FORECAST AREA BY 06Z SATURDAY.  THE BEST CHANCE FOR SHOWERS AND
ISOLATED THUNDERSTORMS WILL BE OVER THE NORTHWEST THIS AFTERNOON
THROUGH THE NIGHT.  AHEAD OF THE FRONT...DRY CONDITIONS ARE
EXPECTED...BUT ALONG AND BEHIND THE FRONT...THERE WILL BE A CHANCE
FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.  VFR CONDITIONS
ARE EXPECTED AHEAD OF THE FRONT EXCEPT NEAR CONVECTION. IN WAKE OF
THE FRONT LATE THIS AFTERNOON/TONIGHT...SOME AREAS OF MVFR CEILINGS
ARE EXPECTED TO DEVELOP OVER THE FAR WEST VALLEYS...INCLUDING
KJAC...AS WELL AS AREAS EAST OF THE DIVIDE...ESPECIALLY THE CODY
FOOTHILLS AND JOHNSON COUNTY.

&&

.FIRE WEATHER...
A LARGE PACIFIC STORM SYSTEM WILL MOVE TOWARD THE DISTRICT TODAY.
THE ASSOCIATED SURFACE COLD FRONT AND NUMEROUS SHOWERS WILL PUSH
INTO AREAS WEST OF THE DIVIDE DURING THE AFTERNOON. WINDY
CONDITIONS ARE EXPECTED ONCE AGAIN TODAY ALONG AND EAST OF THE
DIVIDE AS THE COLD FRONT APPROACHES AND STRONG MID-LEVEL FLOW NEAR
MOUNTAIN TOP SURFACES IN THE LOWER ELEVATIONS. STRONG SOUTH TO SOUTHWEST
WIND AND VERY WARM TEMPERATURES ALONG WITH A DRY AIRMASS ARE
ANTICIPATED THIS AFTERNOON FROM EASTERN SWEETWATER COUNTY EAST
INTO NATRONA AND JOHNSON COUNTIES. THE COLD FRONT AND SCATTERED
SHOWERS WILL MOVE THROUGH AREAS EAST OF THE DIVIDE THIS EVENING.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...CHURCH
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...CHURCH
Hazardous weather outlook, May 28, 3:00 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT FRI MAY 28 2010

WYZ001>020-022>030-291200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOUTH TO SOUTHWEST WINDS OF 25 TO 40 MPH ALONG WITH GUSTS TO BETWEEN
40 AND 50 MPH ARE EXPECTED ONCE AGAIN TODAY FROM ROCK SPRINGS TO
CASPER. ANOTHER ROUND OF UNSEASONABLY WARM TEMPERATURES WILL
ACCELERATE SNOWMELT IN THE EASTERN WIND RIVER AND EASTERN BIG HORN
MOUNTAINS WHERE SNOWPACK REMAINS ABOVE AVERAGE.

SCATTERED TO NUMEROUS SHOWERS AND HIGH MOUNTAIN SNOW SHOWERS
ALONG WITH ISOLATED THUNDERSTORMS ARE EXPECTED IN WESTERN WYOMING
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN AND MOUNTAIN SHOWERS WILL DEVELOP ACROSS MUCH OF CENTRAL AND
NORTH CENTRAL WYOMING ON SATURDAY AND LINGER ACROSS NORTH CENTRAL
WYOMING SUNDAY. THE SNOW LEVEL WILL DROP TO 6500 FEET ACROSS
NORTHERN WYOMING LATE SATURDAY NIGHT. SNOW AMOUNTS IN THE NORTHERN
MOUNTAINS OF 3 TO 6 INCHES OF ACCUMULATION WITH LOCAL AMOUNTS ABOVE
9000 FEET IN THE BIGHORN MOUNTAINS POSSIBLY GETTING MORE THAN 6
INCHES. SNOW IS ALSO EXPECTED ACROSS YELLOWSTONE NATIONAL PARK LATE
TONIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STREAMS OR RIVERS RISING
RAPIDLY OR NEAR BANKFULL. SPOTTERS ARE ALSO ENCOURAGED TO REPORT
WIND GUSTS OVER 40 MPH. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
May 28, 8:15 AM MST to 3:40 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, East Sweetwater County

When
May 28, 9:44 AM MST to 4:44 PM MST
Where
East Sweetwater County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

High Wind, Rock Springs & Green River

When
May 28, 10:00 AM MST to 4:00 PM MST
Where
Rock Springs & Green River forecast zone
Measured
52 kt (60 mph) estimated gust
Crop damage
$14,000
Reported by
Newspaper
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

High Wind, Lander Foothills

When
May 28, 12:51 PM MST to 1:40 PM MST
Where
Lander Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High Wind, Wind River Basin

When
May 28, 1:15 PM MST
Where
Wind River Basin forecast zone
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
Public
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229251, 229252, 233720, 229250, 229249.